Blizzard, Big Stone
- When
- January 1, 12:00 AM CST to 10:00 AM CST
- Where
- Big Stone forecast zone
- Reported by
- AWOS
- Coordinates
- 45.426, -96.411 (the zone’s center; the record gives no point)
A blizzard that started on New Year's Eve wound down across west central Minnesota during the morning hours of New Year's Day. Bitter cold northwest winds of 25 to 40 mph combined with additional snowfall of 4 to 8 inches brought visibilities to near zero across the region.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A blizzard that started on New Year's Eve wound down across west central Minnesota during the morning hours of New Year's Day. Bitter cold northwest winds of 25 to 40 mph combined with additional snowfall of 4 to 8 inches brought visibilities to near zero across the region. This was the second blizzard in two days. The total snowfall amounts from the two storms ranged from 8 to 14 inches. Some of the snowfall amounts included 8 inches near White Rock, 10 inches in Ortonville, and 14 inches in Artichoke Lake.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Dec 31, 3:42 PM CST, 8 hours 18 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
342 PM CST FRI DEC 31 2010
.SHORT TERM...THROUGH MONDAY AM
MAIN FORECAST REMAINS ON ONGOING WINTER STORM. GENERALLY
SPEAKING...JAMES AND MISSOURI RIVER VALLEYS ARE GETTING THE BRUNT
OF STRONG WINDS AND HEAVY SNOW...WHILE SISSETON HILLS AND WEST
CENTRAL MINNESOTA ARE CLOSE ENOUGH TO SURFACE LOW THAT
WINDS/PRECIPITATION ARE SUPPRESSED...BUT THAT WILL BE SHORT LIVED
AS THE LOW PIVOTS NORTHWARDS. RADAR RETURNS AND REPORTS OF
HEAVY/MODERATE SNOW EXTEND TO WESTERN SOUTH DAKOTA AND NORTH
CENTRAL NEBRASKA...SO GUIDANCE INDICATIONS OF SNOW PERSISTING INTO
SATURDAY AM ARE RIGHT ON AS TROWAL MOISTURE DRIFTS NORTHEAST.
GRADIENT WINDS DROP OFF RAPIDLY AFTER 18Z SO CURRENT BLIZZARD
WARNING TIMING IS ALSO FINE. SURFACE TEMPERATURES NOT TO CHANGE
MUCH OVERNIGHT...HOWEVER WESTERLY SURFACE FLOW BEHIND THE SYSTEM
IS NOT QUITE IDEAL WHEN IT COMES TO BOTTOMING OUT LOWS COME SUNDAY
MORNING. THIS WESTERLY SURFACE FLOW CONTINUES INTO MONDAY
MORNING...SO CORE OF COLD AIR WILL GRADUALLY GET SCOURED OUT BY
NEXT WEEK WITH TEMPERATURES AT LEAST CLOSER TO BUT STILL A BIT
BELOW NORMAL.
.LONG TERM...MONDAY THROUGH FRIDAY
THE OPERATIONAL MODELS AND GFS ENSEMBLES SHOW GOOD AGREEMENT WITH
THE LONG WAVE FLOW PATTERN OVER THE US THROUGH THE LONG TERM.
EASTERN NORTH AMERICAN TROUGHING WILL KEEP PREVAILING DEEP
NORTHWESTERLY FLOW ACROSS OUR REGION THROUGH THE END OF THE WEEK.
THUS...EXPECT CANADIAN/ARCTIC AIR TO PREVAIL ACROSS THE REGION
THROUGH THE PERIOD. THE MODELS ALSO INDICATE SEVERAL CLIPPER
SYSTEMS HEADING SOUTHEAST ACROSS THE REGION THROUGH THE END OF THE
WEEK. HAVE SLIGHT CHANCES IN FOR MONDAY AND MONDAY NIGHT WITH THE
FIRST CLIPPER AND MAY HAVE TO INSERT SOME MORE CHANCES IN AT TIMES
THE REST OF THE WEEK FOR SUBSEQUENT CLIPPERS. OTHERWISE...WITH THE
DEEPER SNOW COVER ALONG WITH NOT MUCH WIND EXPECTED DURING THE
WEEK...TEMPERATURES COULD FALL OFF QUITE A BIT AT NIGHT AND HAVE A
HARD TIME RISING DURING THE DAY. ADJUSTED TEMPERATURES SOME.
&&
.AVIATION...
TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS
IFR/LIFR CEILINGS AND VISIBILITIES ARE EXPECTED AT ALL TAF
LOCATIONS THROUGH SATURDAY MORNING. A STRONG UPPER LEVEL LOW
PRESSURE AREA LIFTING OVER THE REGION WILL BRING SNOW TO ALL
LOCATIONS. WITH NORTH WINDS OF 25 TO 35 KNOTS WITH GUSTS OVER 40
KNOTS...BLIZZARD CONDITIONS WILL DEVELOP BRINGING VISIBILITIES TO
LESS THAN A QUARTER MILE AT TIMES INTO SATURDAY MORNING.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...BLIZZARD WARNING UNTIL NOON CST /11 AM MST/ SATURDAY FOR BROWN-
BUFFALO-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL-DEWEY-
EDMUNDS-FAULK-GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-LYMAN-
MARSHALL-MCPHERSON-POTTER-ROBERTS-SPINK-STANLEY-SULLY-
WALWORTH.
MN...BLIZZARD WARNING UNTIL NOON CST SATURDAY FOR BIG STONE-TRAVERSE.
&&
SHORT TERM...CONNELLY
LONG TERM...MOHR
AVIATION...MOHR
WEATHER.GOV/ABERDEENHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 452 AM CST FRI DEC 31 2010 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-011100- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 452 AM CST FRI DEC 31 2010 /352 AM MST FRI DEC 31 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A STRONG STORM SYSTEM WILL TRACK ACROSS THE REGION TODAY THROUGH SATURDAY. THIS STORM SYSTEM WILL LIKELY PRODUCE ADDITIONAL SNOWFALL AMOUNTS OF 4 TO 10 INCHES ACROSS MOST OF THE REGION. SNOWFALL RATES OF AN INCH OR TWO AN HOUR WILL BE POSSIBLE AT TIMES THIS AFTERNOON. STRONG NORTH TO NORTHWEST WINDS OF 20 TO 35 MPH...WITH GUSTS AROUND 45 MPH WILL ACCOMPANY THIS STORM SYSTEM WHICH WILL RESULT IN BLOWING AND DRIFTING SNOW...ALONG WITH A REDUCTION IN VISIBILITIES TO NEAR ZERO. THUS A BLIZZARD WARNING IS IN EFFECT UNTIL NOON ON SATURDAY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SNOW AND AREAS OF BLOWING SNOW ARE EXPECTED ON SATURDAY MORNING. THE SNOW WILL BEGIN TO TAPER OFF BY THE AFTERNOON AND WINDS WILL ALSO DIMINISH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. HOWEVER SNOWFALL AMOUNTS WOULD GREATLY BE APPRECIATED. SD
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
613 PM CST FRI DEC 31 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0613 PM HEAVY SNOW BOWDLE 45.45N 96.71W
12/31/2010 M9.0 INCH BIG STONE MN CO-OP OBSERVER
24 HOUR TOTAL. STILL SNOWING AND BLOWING.
&&PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ABERDEEN SD
630 PM CST FRI DEC 31 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0613 PM HEAVY SNOW BOWDLE 45.45N 99.66W
12/31/2010 M9.0 INCH EDMUNDS SD CO-OP OBSERVER
24 HOUR TOTAL. STILL SNOWING AND BLOWING.
&&The national radar mosaic for the moment the first event began.
2 blizzard. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2011Every state in 2011This day in weather historyWarnings in Minnesota, January 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 279554, 279555.